Alert archive / North Carolina / Flash Flood Warnings in 2003

Flash Flood Warning 78, NWS Blacksburg, VA

September 4, 2003Rockingham County, North Carolina

NWS Blacksburg, VA issued this flash flood warning at Sep 4, 2003, 2:03 PM EDT for Rockingham County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 4, 2003, 2:03 PM EDT (18:03 UTC)
Expired
Sep 4, 2003, 5:00 PM EDT
In force
3 hr
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Rockingham County, NC

The radar

The Roanoke radar (KFCX), 87 km from the middle of the area, began a volume at 18:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.1 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2003-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1627 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2003-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1627 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
475 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRNK 041806
FFWRNK
NCC157-042100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
203 PM EDT THU SEP 4 2003

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ROCKINGHAM COUNTY IN NORTH CENTRAL NORTH CAROLINA

* UNTIL 500 PM EDT

* AT 203 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED THUNDERSTORMS 
  WITH TORRENTIAL RAINS MOVING OVER THE COUNTY...WITH THE HEAVIEST IN THE
  EASTERN PART. RADAR HAS ESTIMATED THAT AN INCH AND A HALF OF RAIN
  HAS FALLEN SINCE 1 PM. ANOTHER INCH OF RAIN WILL CAUSE FLASH FLOODING
  ALONG WOLF ISLAND CREEK...NORTH OF REIDSVILLE...AND WILL AFFECT
  LOCATIONS ALONG WOLF ISLAND AND OREGON HILL ROAD.

* OTHER LOCATIONS THREATENED BY FLOODING INCLUDE...HARRISONS
  CROSSROADS...LAWSONVILLE...OREGON HILL AND RUFFIN...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

RELAY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE IN
BLACKSBURG BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3653 7952 3633 7956 3635 7976 3653 7967

$$

05
2 follow-up statements
000 
WGUS71 KRNK 041938
FFSRNK
NCC157-042100-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
336 PM EDT THU SEP 4 2003

...A FLASH FLOOD WARNING CONTINUES FOR THE FOLLOWING COUNTIES UNTIL
500 PM EDT...

  ROCKINGHAM COUNTY IN NORTH CENTRAL NORTH CAROLINA

AT 336 PM...WEATHER RADAR SHOWED LIGHT TO MODERATE SHOWERS FALLING 
ACROSS THE COUNTY. THE RAIN WILL TAPER OFF THROUGH 5 PM. NO REPORTS 
OF FLASH FLOODING HAVE BEEN RECEIVED...BUT A FEW CREEKS...ESPECIALLY 
ACROSS THE EASTERN PART OF THE COUNTY COULD BE OUT OF THEIR BANKS. 

IF A ROAD IS FLOODED WITH WATER...DO NOT DRIVE ACROSS IT. TURN 
AROUND...AND FIND AN ALTERNATE ROUTE.

RELAY YOUR REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

$$

WP
000 
WGUS71 KRNK 042101
FFSRNK
NCC157-042115-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
459 PM EDT THU SEP 4 2003

...THE FLASH FLOOD WARNING WHICH WAS IN EFFECT FOR ROCKINGHAM COUNTY 
HAS EXPIRED AS OF 500 PM EDT...

THE HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS AND CREEKS IN 
THE WARNED AREA HAVE RECEDED OR WILL BEGIN TO RECEDE...ENDING THE 
FLASH FLOOD THREAT. EVEN THOUGH STREAMS AND CREEKS WERE 
RECEDING...SOME ROADWAYS STILL MAY BE COVERED WITH WATER. NORTH 
CAROLINA DEPARTMENT OF TRANSPORTATION CLOSED PARTS OF WOLF ISLAND 
CREEK ROAD AT 430 PM. DO NOT DRIVE THROUGH FLOODED ROADWAYS. FIND 
ANOTHER ROUTE.

IF YOU SAW FLOODING IN YOUR AREA...REPORT THIS TO THE NATIONAL 
WEATHER SERVICE BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

$$

WP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Sep 4, 9:45 AM EDT, 4 hours 18 minutes earlier.

Area forecast discussion, Sep 4, 9:45 AM EDT, 4 hours 18 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG, VA
945 AM EDT THU SEP 4 2003

HAVE DECIDED TO EXTEND THE FFA FOR ALL OF THE CWA THROUGH 4 PM.
STILL SOME HEAVY RAIN TRACKING ACROSS THE FAR WESTERN COUNTIES UNDER
H2 RER.  THIS IS FORECAST TO SLOWLY SHIFT NORTHEAST THROGH THE DAY
AND BE EAST OF THE FA BY LATE.  SO FAR RAINFALL HAS BE HEAVIEST
ACROSS THE FAR WEST AND FAR EAST...WITH LITTLE RAINFALL IN THE AREA
THAT WAS UNDER THE FFA FROM OVERNIGHT AND THIS MORNING.  STILL THE
POTENTIAL FOR SOME HEAVY RAIN IN THIS STRIP AS FRONT PROGRESSES
EASTWARD AND UPPER DYNAMICS PULL EASTWARD ALSO. FFGS IN THIS AREA
STILL LOW AND JUST OVER AN INCH IN AN HOUR COULD CAUSE SOME STREAM
FLOODING.  FARTHER EAST...12 HOUR RAINFALL AMOUNTS HAVE BEEN HIGH
FROM WILKESBORO TO LYNCHBURG AND POINTS EAST.  THIS AREA ALSO SLIGHT
RISKED FOR THIS AFTERNOON.  ANY HEATING SHOULD REALLY GET THINGS
GOING THERE.

WILL BE UPDATING VERY SHORTLY.

.RNK...
NC...FLOOD WATCH THROUGH NOON TODAY FOR ZONES
NCZ001>006...NCZ018>020.

VA...FLOOD WATCH THROUGH NOON TODAY FOR ZONES
VAZ007...VAZ009>020...VAZ022>024...VAZ032>035...VAZ043>047...VAZ058>059.

WV...FLOOD WATCH THROUGH NOON TODAY FOR ZONES WVZ042>045.

JH
Hazardous weather outlook, Sep 4, 4:28 AM EDT, 9 hours 35 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-051100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
428 AM EDT THU SEP 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY

SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE AREA INTO THIS
EVENING. SOME OF THESE STORMS WILL PRODUCE RAINFALL RATES OF BETWEEN
1 AND 3 INCHES PER HOUR. THIS MAY CAUSE FLASH FLOODING ACROSS MUCH
OF THE REGION INTO EARLY THIS AFTERNOON. IN ADDITION...THUNDERSTORMS
ARE EXPECTED TO ORGANIZE ALONG AND EAST OF THE BLUE RIDGE LATER
TODAY. THESE STORMS MAY BE CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS AS THEY MOVE ACROSS THE PIEDMONT AND FOOTHILLS.
PLEASE SEE THE FOLLOWING PRODUCTS...WBCFFARNK AND WBCSPSRNK...FOR
ADDITIONAL DETAILS. THESE PRODUCTS CAN BE VIEWED ON THE BLACKSBURG
OFFICE INTERNET PAGE AT WWW.ERH.NOAA.GOV/ER/RNK.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.

In the hours before

Special weather statement, Sep 4, 1:29 PM EDT, 34 minutes before
NCZ005-006-VAZ044-058-059-041855-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
129 PM EDT THU SEP 4 2003

THUNDERSTORMS WITH FREQUENT CLOUD TO GROUND LIGHTNING...TORRENTIAL
RAINS...AND GUSTY WINDS WILL AFFECT LOCATIONS FROM REIDSVILLE AND
YANCEYVILLE...NORTH THROUGH DANVILLE...NATHALIE...AND CHARLOTTE
COURT HOUSE THROUGH 3 PM. RAINFALL AMOUNTS IN AN HOUR WILL BE AS
HIGH AS AN INCH AND THREE QUARTERS. STAY INDOORS UNTIL THESE STORMS
HAVE PASSED...AND AVOID USING ELECTRICAL APPLIANCES. IF TRAVELING...
YOU WILL ENCOUNTER STANDING WATER ON MANY ROADS...SO USE CAUTION.

WHP

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 4:29 AM EDTFlash Flood WarningRNKStokes3 hr

Nearby

Flash Flood Warnings in North Carolina, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.